Paracetamol and coffee after a big night not such a good idea

That paracetamol along with the morning coffee after a big night may not be such a good idea after all.

Researchers in the U.S. say caffeine and acetaminophen (paracetamol) are a bad combination; they suggest people should limit their caffeine intake while taking paracetamol.

The Chemical Research in Toxicology study by researchers at the University of Washington says the combination of large quantities of both drugs appeared to increase the risk of liver damage; the scientists say that caffeine tripled the amount of a toxic by-product created when paracetamol was broken down.

Dr. Sid Nelson says even relatively small overdoses of paracetamol can cause permanent damage to the liver, which has prompted the government to restrict the number of tablets that can be bought over the counter.

Although scientists already knew that heavy alcohol consumption can increase the toxicity of the drug this is the first time it has been suggested that combining paracetamol and caffeine could produce a similar effect.

It is also known that caffeine is added to many commercially available paracetamol tablets as it is believed that this increases their painkilling properties.

The University of Washington researchers now believe that people should limit their caffeine intake while taking paracetamol.

Dr. Sid Nelson says a person does not have stop taking paracetamol or stop using caffeine products but they do need to monitor their intake carefully when combining the two, especially if they drink alcohol.

For the study E. coli bacteria were used which had been genetically modified to produce a key liver chemical which, in humans, helps the body break down paracetamol.

When the bacteria were exposed to very large doses of paracetamol and caffeine together, the amount of the toxic byproduct produced was trebled.

The toxin is the one which causes liver damage following a paracetamol overdose.

Dr. Nelson says the quantities of the drugs used was far higher than most people would consume on a daily basis and the amount needed to produce a harmful effect in humans had not yet been established.

However, the University of Washington team so far has plied only bacteria and rats with large doses, and experts are calling for more research on the topic as there is a huge distance between E. coli and humans in terms of how paracetamol and caffeine are metabolised.

Paracetamol overdose is still a major problem in the UK, and accounts for 40% of all drug overdoses which lead to approximately 100 deaths or liver transplants each year.

It appears that some people may more vulnerable than others including those taking antiepileptic medication or St John’s wort, which have been shown to boost levels of the enzyme involved.

People who drink a lot of alcohol are also at higher risk because it can trigger another enzyme that produces the liver toxin.

The study is published in the journal Chemical Research in Toxicology.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.
You might also like... ×
High caffeine intake may increase the risk of glaucoma, finds study